Switching from Bisoprolol to Verapamil - AF Association

AF Association
17,834 members21,544 posts

Switching from Bisoprolol to Verapamil

Stucoo
Stucoo
14 Replies

Hi,

My consultant has agreed to change me from Bisoprolol 2.5mg to Verapamil SR 120mg due to unwanted side effects. Does anyone how to transition between these drugs? Do I simply stop Bisoprolol one day and start Verapamil the next? Has anyone got any experiences of taking Verapamil and what to expect? I appreciate people tolerate drugs differently.

I'm also taking Apixaban and Flecainide .

Many thanks,

Stuart

14 Replies
oldestnewest
BobD
BobDVolunteer

I think you should be asking your doctor about how to switch.

2 likes
Reply
Hidden
Hidden
in reply to BobD

Welcome back Bob hope your ok ?

1 like
Reply
carneuny

Like BobD says, ask your GP or Consultant .... BUT my understanding is with Bisoprolol DO NOT just stop it !!! My understanding it is needs to be phased. Have a read of the slip of paper inside the Bisoprolol packet or if you haven't got it, go onto Patient UK website and type in Bisoprolol in the search box. Failing all that 'google' it. I'm on Bisoprolol and in the early days my GP and I played around with doses and this is what I learned from him.

No experience of Verapamil.

Reply
PeterWh

I suggest that first you talk to your pharmacist because often they have very good info and then you can go informed to your EP and GP though unfortunately not all of them are informed fully.

When I started on Bisoprolol dose was 1.25 and then went up to 2.5. Then a month later 3.75 then a month later 5.0. Then after ablation a few months later up to 6.25 then a few weeks later then to 7.5. When some months later it was decided to reduce dose because BP was too low it was reduced to 6.25 and then a month later to 5.00. As you will have gathered it has always been in 1.25mg steps approx 4 weeks apart. I still am on 5mg.

1 like
Reply
gwyn53

Hi.

I am taking 10 mg bisopolol and 120mg per day of the verapamil.

Been on them niw for 5 weeks.

Ive jyst become so tired.

Still working. But need a catnap in the afternoon.

Hope it goes well for you

Reply
2468abcmuk
2468abcmuk
in reply to gwyn53

I was told and it’s printed on my bisoprolo

Do not take these with verapamil and each time I collect my prescription I am told the same ( was on verapamil prior to starting bisoprolo) maybe double check

Reply
porridgequeen

Hi Stucoo,

I changed from Bisoprolol to Verapamil, I don't remember the change being difficult but speak to a pharmacist. I felt like a new person on Verapamil so much more energy and a clear head.

Hope it suits you as well.

1 like
Reply
Dovelady

I would reiterate, speak to your local pharmacist every time rather than Googling around . They have a wealth of knowledge.

Reply
Rusty8

Hi I have been taking verapamil for many years with no side effects and have got on well with it can't help with change over but hope you get on ok

2 likes
Reply
seasider18

I was taking Verapamil MR for about 12 years. It is one of only two prescribed since 2000 that did not give me much in the way of side effects. Initially I was very constipated by it and for a few weeks I seemed to more than usually affected by heat and sun although I did start it in July. That settled after a few weeks and holidays in places like Zimbabwe, Australia were no problem.

It did bring my heart rate down into the 40's

1 like
Reply
picman2007

Hi, I stopped the Bisoprolol one day and started on the verapamil the next. it did take a few weeks for it to take effect but wow what a difference, I'm no longer wheezing or have the tight feeling in my chest and feel great.

Hope all works out for you.

1 like
Reply
Stucoo
Stucoo
in reply to picman2007

Thanks for the reply. Are you taking Flecainide as well?

Reply
picman2007
picman2007
in reply to Stucoo

I was but my ep switched me to Amiodarone (sadly).

Reply
Rab123hdbiT

I see some posts that mention taking Flecainide (Which helps prevent AFby rhythm control) alongside Verapamil which is a rate control medication. Seems this mix of medication is wrong as if the AF was not permanent the heart rate would alter and if an episode of AF resolved the Verapamil would lower the heart rate to unacceptable levels. Rhythm control and rate control are very different. I came off Flecainide when the AF became permanent and went on to Verapamil to keep heart rate below 100. I must say the Verapmil seems to cause me to feel very tired.

Reply

You may also like...